Hail, Big Horn
- When
- July 16, 2:42 PM MST
- Where
- Big Horn County, 0.69 mi N of Ft Smith
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.310, -107.930
A warm and moist airmass was situated across the Billings Forecast Area. At the same time, a cold front and upper level disturbance moved across south central and southeast Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A warm and moist airmass was situated across the Billings Forecast Area. At the same time, a cold front and upper level disturbance moved across south central and southeast Montana. As a result of the above, thunderstorms developed across many locations. Some thunderstorms became severe with large hail and strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 16, 2:15 PM MST, 27 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
315 PM MDT Tue Jul 16 2019
.SHORT TERM...valid for Wed and Thu...
Showers and thunderstorms have already formed over the mountains
and foothills and were moving out onto the south central plains.
Shear and cape profiles adequate for severe weather and Severe
Thunderstorm Watch 511 in place until 9 pm. Precipitable waters
will allow thunderstorms to contain torrential rainfall. Storm
motion should be fast enough to mitigate flash flood threat, but
rainfall rates could reach 2 inches an hour on the stronger storms
(especially over southeast Montana), which could cause a concern
for flooding. Will have to watch that very closely this evening.
System clears the eastern part of the forecast area around
midnight and the mid level flow flattens early Wednesday. This
flatter flow will pull drier air across and greatly reduce the
daily convection chances. A strong shortwave moves across the
northern half of the state Wednesday afternoon and precipitable
waters remain high, so the east will have a lingering chance of
convection. Strong storm chances should be pushed to the east per
SPC day 2 risk.
Heights continue to fall Thursday and this should dry out the
entire area as increasing downslope flow ensues. Westerly surface
winds will increase on Thursday for a breezy afternoon. A weak
cold front will push south through the area for a cooler day on
Friday. TWH
.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...
The operational GFS and ECMWF disagree on the pattern this
weekend. The GFS had a strong trough swinging through the area,
producing lift and a chance of convection. The EC, on the other
hand, has a much weaker trough sliding across northern Montana,
leaving the forecast area dry. Will not change the going forecast,
to stay consistent, but this difference will need to be
monitored. The EC was the drier and warmer pattern.
Operational runs were all starting to point to a large ridge
shifting over the central Rockies next week, with some runs,
building it north into the northern Rockies. This trend was
definitely drier and warmer, with readings in the 90s possible for
the majority of next week. TWH
&&
.AVIATION...
Showers and thundestorms will push across southern Montana and
northern Wyoming this evening. The stronger cells will produce
MVFR to occasional IFR conditions. Strong winds and large hail
will also be a threat with storms through the evening. Storms will
clear the area from west to east this evening, with storms moving
into the Dakotas by midnight, with VFR conditions overnight. TWH
&&
.PRELIMINARY POINT TEMP/POPS...
Wed Thu Fri Sat Sun Mon Tue
-----------------------------------------------------------
BIL 059/084 060/086 058/083 057/079 056/082 057/086 060/091
61/B 10/U 10/U 11/U 21/U 11/U 11/U
LVM 051/080 053/082 050/081 049/078 048/081 051/086 054/089
81/B 10/U 11/U 22/T 21/U 11/U 22/T
HDN 059/082 060/085 058/083 057/079 055/080 056/086 059/090
61/B 10/U 10/U 11/U 21/U 11/U 11/U
MLS 061/083 060/084 059/082 058/077 056/079 056/084 059/088
63/T 20/U 10/U 32/T 21/U 11/U 11/U
4BQ 060/081 062/085 058/084 059/079 057/078 056/084 059/088
62/T 10/U 10/U 21/B 32/T 21/U 12/T
BHK 059/081 060/083 058/081 057/076 055/077 055/081 057/085
64/T 21/U 10/U 43/T 32/T 21/U 11/U
SHR 056/082 058/087 056/086 056/079 054/080 054/086 057/089
72/T 10/U 00/U 22/T 31/U 21/U 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 511 in effect until 9 PM MDT this
evening FOR ZONES 28>42-56>58-63>68.
WY...Severe Thunderstorm Watch 511 in effect until 9 PM MDT this
evening FOR ZONES 98-99.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 312 PM MDT Tue Jul 16 2019 MTZ028>042-056>058-063>068-WYZ098-099-162300- Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer- Fallon-Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Northern Park- Northern Sweet Grass-Golden Valley-Red Lodge Foothills- Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley- Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains- Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills- 312 PM MDT Tue Jul 16 2019 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...Severe thunderstorms. * WHEN...This afternoon and evening. * ADDITIONAL DETAILS...Storms will be capable of producing large hail and damaging winds. Torrential rainfall may produce local flooding. Be prepared to take shelter when storms approach. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1209 PM MDT TUE JUL 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HAIL 10 W BROADUS 45.44N 105.63W
07/15/2019 M1.00 INCH POWDER RIVER MT COCORAHS
1226 AM HAIL BROADUS 45.45N 105.41W
07/15/2019 M0.25 INCH POWDER RIVER MT TRAINED SPOTTER
1229 AM HAIL BROADUS 45.44N 105.41W
07/15/2019 M0.25 INCH POWDER RIVER MT CO-OP OBSERVER
1254 AM HAIL 10 W BROADUS 45.44N 105.63W
07/15/2019 M1.25 INCH POWDER RIVER MT COCORAHS
0200 AM HAIL 3 WNW BROADUS 45.46N 105.45W
07/15/2019 M0.75 INCH POWDER RIVER MT TRAINED SPOTTER
0200 AM HAIL BROADUS 45.44N 105.41W
07/15/2019 M1.00 INCH POWDER RIVER MT CO-OP OBSERVER
HAIL PERSISTED FOR ABOUT 10 MINUTES UNTIL 210 AM.
0800 AM HEAVY RAIN 6 S LOCKWOOD 45.73N 108.40W
07/15/2019 M1.01 INCH YELLOWSTONE MT MESONET
0453 PM HAIL 5 SW BIG HORN 44.63N 107.08W
07/15/2019 M1.00 INCH SHERIDAN WY PUBLIC
0514 PM HAIL 1 SW BIG HORN 44.66N 106.99W
07/15/2019 M0.50 INCH SHERIDAN WY TRAINED SPOTTER
DIME SIZED HAIL AND 0.60 RAIN REPORTED
0516 PM HAIL 2 WNW BIG HORN 44.69N 107.01W
07/15/2019 M0.50 INCH SHERIDAN WY TRAINED SPOTTER
LIGHT RAIN AND 0.5 HAIL REPORTED
0530 PM HAIL BIG HORN 44.68N 106.99W
07/15/2019 M0.25 INCH SHERIDAN WY COCORAHS
PEA SIZED HAIL WIND GUSTS 25-30 MPH AND 0.15 RAIN SO
FAR. CONDITIONS STILL OCCURRING DURING CALL
0629 PM TSTM WND DMG 1 E LEITER 44.72N 106.25W
07/15/2019 SHERIDAN WY TRAINED SPOTTER
TREES SNAPPED OFF AND BLOWN OVER WITH TORRENTIAL RAIN.
0629 PM TSTM WND GST 1 E LEITER 44.72N 106.25W
07/15/2019 M60.00 MPH SHERIDAN WY TRAINED SPOTTER
TREES SNAPPED OFF AND BLOWN OVER WITH TORRENTIAL RAIN.
0629 PM HAIL 1 E LEITER 44.72N 106.25W
07/15/2019 M0.25 INCH SHERIDAN WY TRAINED SPOTTER
TREES SNAPPED OFF AND BLOWN OVER WITH TORRENTIAL RAIN.
0900 PM TSTM WND GST 3 SE ALZADA 45.00N 104.37W
07/15/2019 M52.00 MPH CARTER MT DEPT OF HIGHWAYS
&&
FREYSpecial Weather Statement National Weather Service Billings MT 253 PM MDT Tue Jul 16 2019 MTZ035-038-039-057-162130- Yellowstone MT-Northern Big Horn MT-Eastern Carbon MT- Southern Big Horn MT- 253 PM MDT Tue Jul 16 2019 ...SIGNIFICANT WEATHER ADVISORY... At 250 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles east of Pryor, or 23 miles southeast of Billings, moving northeast at 40 mph. Additional thunderstorms are also in the area Nickel size hail and wind gusts up to 50 mph are possible with the strongest storm. Otherwise heavy rain and pea size hail are possible. Locations impacted include... Fort Smith, St. Xavier and Crow Indian Reservation. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for south central Montana. LAT...LON 4513 10843 4551 10843 4580 10769 4539 10745 TIME...MOT...LOC 2050Z 247DEG 36KT 4550 10823 Carrothers
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
309 PM MDT TUE JUL 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 10 ENE MELVILLE 46.17N 109.77W
07/16/2019 M1.24 INCH SWEET GRASS MT COCORAHS
0700 AM HEAVY RAIN 5 NNE CLEARMONT 44.70N 106.33W
07/16/2019 M1.49 INCH SHERIDAN WY COCORAHS
0800 AM HEAVY RAIN 9 E LODGE GRASS 45.31N 107.17W
07/16/2019 M1.02 INCH BIG HORN MT MESONET
0131 PM HAIL 7 S ABSAROKEE 45.43N 109.47W
07/16/2019 M0.25 INCH STILLWATER MT TRAINED SPOTTER
PEA SIZED HAIL REPORTED
&&
VERTZSpecial Weather Statement
National Weather Service Billings MT
314 PM MDT Tue Jul 16 2019
MTZ034-056-066-067-162200-
Beartooth Foothills MT-Red Lodge Foothills MT-
Absaroka/Beartooth Mountains MT-Northern Stillwater MT-
314 PM MDT Tue Jul 16 2019
...SIGNIFICANT WEATHER ADVISORY...
At 313 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Absarokee to near Cooke City.
Movement was east at 40 mph.
Dime size hail and wind gusts up to 50 mph are possible with these
storms.
Locations impacted include...
Red Lodge, Columbus, Cooke City, Absarokee, Mystic Lake, Fishtail,
Washoe, Alpine, Roscoe, Luther, Dean and Fox.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
south central Montana.
LAT...LON 4500 10995 4501 10999 4505 11001 4503 11009
4527 11005 4573 10931 4576 10890 4571 10890
4561 10900 4559 10912 4552 10913 4552 10919
4547 10919 4543 10929 4543 10925 4541 10923
4540 10918 4501 10920
TIME...MOT...LOC 2113Z 255DEG 33KT 4550 10964 4529 10997 4503 11001
BorsumSpecial Weather Statement National Weather Service Billings MT 328 PM MDT Tue Jul 16 2019 MTZ038-057-162215- Northern Big Horn MT-Southern Big Horn MT- 328 PM MDT Tue Jul 16 2019 ...SIGNIFICANT WEATHER ADVISORY... At 328 PM MDT, Doppler radar was tracking a strong thunderstorm near Fort Smith, or 34 miles southwest of Hardin, moving northeast at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph are possible with this storm. Locations impacted include... Lodge Grass, Fort Smith, St. Xavier and Crow Indian Reservation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for south central Montana. LAT...LON 4519 10807 4533 10820 4563 10763 4531 10736 TIME...MOT...LOC 2128Z 242DEG 27KT 4530 10799 Carrothers
The Billings radar (KBLX), 80 km away, was scanning. The volume nearest the first event began at 21:43 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829465, 829466, 829467.